Colorado, 2023Flood in Colorado, May 4 to 8, 2023
May 4 to 8, 2023 · NWS GJT · 1 event in 1 county or zone
Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on drainages in Routt County. As a result, flooding compromised a county road near Milner, CO.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on drainages in Routt County. As a result, flooding compromised a county road near Milner, CO.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 4, 4:27 AM MST, 4 hours 23 minutes earlier.
Area forecast discussion, May 4, 4:27 AM MST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
527 AM MDT Thu May 4 2023
.SHORT TERM...(Today through Friday)
Issued at 321 AM MDT Thu May 4 2023
The main lobe of energy in the negatively tilted system to our
West is rotating northward through the CWA this morning. The radar
mosaic has been active with nocturnal convection but recorded
precipitation at the ground has been minimal. Similar to last
evening...gusty winds remain the main threat from the showers in
the 35 to 45 mph range. The lack of significant precipitation is a
best case scenario with the ongoing high river flows and plenty of
snowpack remaining. The most probable total QPF forecast remains
under 0.50 inches for all areas over the next 48 hours. Any QPF
outliers from this forecast are most likely to be over northwest
Colorado associated with stronger...but widely scattered...
convection firing this afternoon. The main threats will continue
to be gusty outflow winds with storms however. Gradient winds also
come in to play near the CO/UT state line this afternoon with
gusts in the 30 to 40 mph possible in some areas. Humidity will be
dropping as well so any dead fine fuels could be susceptible to
some rapid spread rates if there is a fire start. Temperatures
will be some 5 to 15 degrees cooler today which will be welcomed
to help slow down the runoff. This trend continues into Friday
with high dropping a few more degrees. A few isolated showers
could develop late tomorrow afternoon but not sure the profiles
suggest much more than gusty winds reaching the ground.
.LONG TERM...(Friday night through Wednesday)
Issued at 321 AM MDT Thu May 4 2023
The large upper low currently spinning off the central California
coast will be sitting broadly over the Great Basin by Friday as
pieces of shortwave energy move through the southwest flow as this
low shears apart and shifts to the northeast into the northern
Rockies. The model guidance is all over the place as mentioned in
previous discussions with regards to timing of these shortwaves. The
GFS keeps the more active period through Saturday before drier air
moves in from the southwest as the low lifts to the northeast and
provides improving conditions Sunday before vort lobe rotating
around the parent low skirts the northern reaches of our CWA on
Monday. The ECMWF keeps it most active through Sunday before the low
lifts northeast and allows several shortwaves to move across the
Intermountain West and northern Rockies, north of our CWA, through
early next week.
While the details are very fuzzy right now, the bottom line is that
the weather pattern will remain cooler and unsettled at least
through this weekend with daily chances of afternoon showers and
storms, favoring the high terrain, with near normal temperatures.
The NBM is still holding onto higher chances of PoPs through Monday,
probably due to previous runs, but improving conditions are
anticipated by next week with temperatures slowly returning to above
normal levels as conditions try to dry out and the shortwave energy
shifts northward. There are still some curveballs that could get
thrown our way until then, but the blended guidance offers a nice
compromise amidst the chaos and model inconsistencies.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 525 AM MDT Thu May 4 2023
Showers and and isolated thunderstorms will lift out of the 4
Corners Region after sunrise...moving into northern Colorado by
mid afternoon. Impacts to TAF sites will be gusty winds with only
a low probability of below VFR flight conditions. Several TAF
sites could see temporary ILS conditions through the forecast.
Gusty winds will develop over southeast Utah this afternoon behind
the system with wind gusts of 30 to 40 mph possible and KCNY by
late afternoon.
&&
.HYDROLOGY...
Issued at 321 AM MDT Thu May 4 2023
Though temperatures will be cooling many of the main stem or
larger rivers will continue an upward trend as water continues to
make it downstream after the recent warm spell.
Similar to river conditions, reservoirs are beginning to plan/or
have begun increased releases to accommodate elevated inflows due
to melting snowpack.
Increased water levels threaten to inundate low lying river
crossings and river side campgrounds and could make some sites
inaccessible. Several hydrologic products have been issued to
alert low-lying homestead residents, water enthusiasts, and state
and local departments of transportation of potential impacts along
these drainages.
In addition, many high elevation sub-basins across eastern Utah
and western Colorado still hold well above average snowpack for
this time of year with plenty of snow left up high. Runoff issues
from snowmelt are likely to continue until further notice.
Keep an eye on river forecasts and current conditions, as several
other tributaries are likely to reach or exceed bankfull this
week.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flood Watch through Saturday afternoon for COZ001-002-004-005-
013.
UT...None.
&&
SHORT TERM...15
LONG TERM...MDA
AVIATION...TGJT
HYDROLOGY...TGJTHazardous weather outlook, May 4, 2:40 AM MST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
340 AM MDT Thu May 4 2023
COZ001>014-017>023-UTZ022>025-027>029-050945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
340 AM MDT Thu May 4 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Isolated to widely scattered thunderstorm development will be
possible today with gusty outflow winds to 50 mph the main threat.
River continue to run cold and high with snowmelt with many near
or above bankfull.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Water levels will continue to run high until further notice as a
much above normal snowpack remains in the high country.
Thunderstorm development will be possible most every day with
varying degrees of coverage.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Routt
- When
- May 4, 8:50 AM MST to May 8, 8:00 AM MST
- Where
- Routt County, 1.03 mi ENE of Hitchens to 2.6 mi ENE of Hitchens
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.485, -106.981
Warm temperatures increased snowmelt and caused flooding on Routt County Road 44 between Highway 40 and Routt County Road 42. The road was closed for an extended period of time.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, May 4 to 8, 20232 deaths · $1.1 million · 2.25 in hail · 40 events
- Flooding in Michigan, May 4 to 14, 2023$2.5 million · 4 events
- Hail in Texas, May 4, 2023$15,000 · 2.75 in hail · 5 events
- Damaging Winds in Texas, May 4, 202370 kt wind · 6 events
- Hail in South Dakota, May 4, 20230.88 in hail · 4 events
- Tornado and Hail in Texas, May 4, 2023EF0 · 4 events
- Frost and Freeze in Alaska, May 4 to 5, 20234 events
- Funnel Clouds in California, May 4, 20233 events
- Damaging Winds and High Wind in Nevada, May 4, 202358 kt wind · 3 events
- Tornadoes in California, May 4, 2023EF0 · 2 events
- Tornado and Hail in Kansas, May 4, 2023EF0 · 2 events
- Damaging Wind in Colorado, May 4, 202352 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085734.